Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 51, NWS Huntsville, AL

August 27, 2003Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 27, 2003, 2:51 PM CDT for Madison County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 2:51 PM CDT (19:51 UTC)
Expired
Aug 27, 2003, 5:45 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 35 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2226 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 271954
FFWHUN
ALC089-272245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
251 PM CDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 545 PM CDT

* AT 251 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING 4 MILES WEST OF MERIDIANVILLE...MOVING EAST AT 15
  MPH.

* SOME LOCATIONS AFFECTED INCLUDE...
  HAZEL GREEN...MERIDIANVILLE...MOORES MILL AND NEW MARKET

AT 245 PM EMERGENCY MANAGEMENT OFFICIALS REPORTED WATER COVERING 
SEVERAL ROADS IN THE TONEY AREA. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 
2 INCHES WILL BE POSSIBLE THROUGH LATE AFTERNOON. 

LAT...LON 3489 8678 3476 8662 3559 8536 3591 8575

$$ 

21
1 follow-up statement
000 
WGUS74 KHUN 272146
FFSHUN
ALC089-272215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
444 PM CDT WED AUG 27 2003

THE FLASH FLOOD WARNING FOR MADISON COUNTY HAS BEEN CANCELED..

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAINFALL WAS 
ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING.
SOME MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS THREAT OF FLOODING
IS ENDING...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELED.

LAT...LON 3469 8672 3471 8647 3492 8641 3493 8665

$$ 

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 11:00 AM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 27, 11:00 AM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1100 AM CDT WED AUG 27 2003

.UPDATE...
PATCHY A.M. FOG HAS GIVEN WAY TO PLENTY OF HAZE ACROSS THE HUN CWA.
CU FIELD FILLING IN NICELY WITH THE LATE MORNING SUN...AND EXPECT
THAT TO CONTINUE THRU THE AFTN HOURS. PREVIOUS UPDATE TOOK OUT THE
MORNING WORDING AND MAINTAINS ISOLD SHRA/TSRA WITH A 20 POP. MORNING
SHORTWAVE-INDUCED CONVECTION HAS BEEN INFLUENCED BY THE HUN FORCE
FIELD...APPROPRIATELY WEAKENING AND DYING OFF OR MOVING ACROSS THE
BORDER INTO TN. WITH SHORTWAVE IMPACT ONLY MINIMAL AT THIS
POINT...SEE NO REASON TO RAISE POPS BEYOND THE 20 RIGHT NOW.

ONLY FLY IN THE OINTMENT IS TEMPS. THINGS ALREADY PLENTY
MUGGY...WITH TEMPS IN THE UPPER 80S AND DEWPTS IN THE MID 70S (UGH).
THINK THE CU FIELD WILL LIMIT TEMPS A BIT...BUT CERTAINLY NOT ENOUGH
TO JUSTIFY KEEPING MAXES NEAR 90. WILL UPDATE EVERYWHERE TO INCREASE
MAX TEMPS AT LEAST INTO THE LOWER 90S...AND MAYBE MORE THAN
THAT...BUT OTHERWISE WILL LEAVE FORECAST ALONE FOR NOW.

.SUMMARY...
UPDATE TO ZONES AND GRIDS FORTHCOMING...TO BUMP UP MAX TEMPS FIRST
PD.

.HUN...NONE.

BCC/27
Hazardous weather outlook, Aug 27, 1:30 PM CDT, 1 hour 21 minutes before
ALZ001>010-016-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
130 PM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS
NORTH ALABAMA THIS AFTERNOON. DUE TO WEAK WINDS THROUGHOUT THE
ATMOSPHERE...ANY THUNDERSTORMS THAT FORM WILL BE SLOW MOVERS. WHILE
PROLONGED PERIODS OF HEAVY RAIN ARE POSSIBLE...WIDESPREAD FLASH
FLOODING IS NOT EXPECTED. FREQUENT CLOUD TO GROUND LIGHTNING...ALONG
WITH WIND GUSTS TO 35 MPH AND SMALL HAIL...ARE ALSO POTENTIAL THREATS
FROM THUNDERSTORMS THIS AFTERNOON.

HOWEVER...IT SHOULD BE NOTED THAT MANY AREAS WILL RECEIVE NO RAINFALL
AT ALL. AREAS THAT DO NOT EXPERIENCE RAIN WILL SEE ANOTHER PARTLY
SUNNY AND HOT AFTERNOON. TEMPERATURES REACHING INTO THE LOWER 90S...
COUPLED WITH TYPICAL SUMMERTIME HUMIDITY...WILL PUSH HEAT INDICES TO
NEAR 100 DEGREES. ANYONE PARTICIPATING IN OUTDOOR ACTIVITIES THIS
AFTERNOON SHOULD REMEMBER TO TAKE FREQUENT BREAKS AND DRINK PLENTY OF
WATER.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A RETURN OF LOW-LEVEL MOISTURE IS EXPECTED OVER NORTHERN ALABAMA
FOR THE LATER HALF OF THE WEEK. INCREASED ATMOSPHERIC INSTABILITY
DUE TO DAYTIME HEATING...WILL CAUSE ISOLATED SHOWERS AND
THUNDERSTORMS TO DEVELOP. THE MID AFTERNOON TO EARLY EVENING HOURS IS
THE MOST LIKELY TIME FOR THUNDERSTORM FORMATION.

RAIN CHANCES WILL INCREASE OVER THE LABOR DAY WEEKEND...AS A COLD
FRONT APPROACHES THE REGION FROM THE MIDWEST. A TROPICAL SYSTEM OVER
THE WESTERN CARIBBEAN WILL BE MOVING NORTHWEST THROUGH THE WEEKEND.
IF THIS SYSTEM WAS TO DEVELOP...THIS COULD INCREASE THE CHANCES OF
RAIN ACROSS THE SOUTHEASTERN STATES.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED.

BCC

In the hours before

Special weather statement, Aug 27, 1:13 PM CDT, 1 hour 38 minutes before
ALZ001-002-271915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
113 PM CDT WED AUG 27 2003

...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS CONTAINING HEAVY
RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING...

AS OF 1 PM...A LINE OF THUNDERSTORMS EXTENDED FROM NEAR CHEROKEE...
TO NEAR KILLEN...TO NEAR LEXINGTON. THESE STORMS WERE MOVING EASTWARD
AT AROUND 10 MPH...AND WERE MOVING OVER AREAS THAT HAVE ALREADY
RECEIVED RAINFALL EARLIER THIS AFTERNOON...ESPECIALLY IN EASTERN
COLBERT COUNTY. LOCATIONS SUCH AS TUSCUMBIA...MUSCLE SHOALS...AND
LEIGHTON...MAY RECEIVE UP TO AN INCH AND A HALF OF RAINFALL OVER A
VERY SHORT TIME. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT
FOR RAPIDLY FILLING DRAINAGE DITCHES AND CREEKS.

IN ADDITION...THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD MOVE
INSIDE IMMEDIATELY AND WAIT FOR THE STORM TO PASS. OTHERWISE...STAY
AWAY FROM ELECTRONIC DEVICES AND TELEPHONES...UNTIL THE LIGHTNING
SUBSIDES.

27
Special weather statement, Aug 27, 2:06 PM CDT, 45 minutes before
ALZ001-002-004-005-272000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
206 PM CDT WED AUG 27 2003

...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS CONTAINING HEAVY
RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING...

AS OF 2 PM...A LINE OF THUNDERSTORMS EXTENDED FROM NEAR
RUSSELLVILLE...TO NEAR ELKMONT. THESE STORMS WERE MOVING EASTWARD AT
AROUND 10 MPH...AND WERE MOVING OVER AREAS THAT HAVE ALREADY RECEIVED
RAINFALL EARLIER THIS AFTERNOON...ESPECIALLY IN EASTERN COLBERT
COUNTY....EASTERN LAUDERDALE COUNTIES...AND WESTERN LIMESTONE
COUNTY. LOCATIONS SUCH AS...ELKMONT...MOUNT ROZELL...AND ROGERSVILLE
MAY RECEIVE UP TO AN INCH AND A HALF OF RAINFALL OVER A VERY SHORT
TIME. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR RAPIDLY
FILLING DRAINAGE DITCHES AND CREEKS.

IN ADDITION...THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING. THOSE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD MOVE
INSIDE IMMEDIATELY AND WAIT FOR THE STORM TO PASS. OTHERWISE...STAY
AWAY FROM ELECTRONIC DEVICES AND TELEPHONES...UNTIL THE LIGHTNING
SUBSIDES.

KTW
Special weather statement, Aug 27, 2:19 PM CDT, 32 minutes before
ALZ006-009-272100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
219 PM CDT WED AUG 27 2003

...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS CONTAINING FREQUENT
CLOUD TO GROUND LIGHTNING AND GUSTY WINDS...

AS OF 2:15 PM...A LINE OF THUNDERSTORMS EXTENDED FROM JUST
NORTHEAST OF HUNTSVILLE TO NEW MARKET. THESE STORMS WERE MOVING
EASTWARD AT AROUND 10 MPH. LOCATIONS SUCH AS...CHASE...
MERIDIANVILLE...AND NEW MARKET WILL BE AFFECTED THROUGH 3 PM.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
RAINFALL...AND GUSTY WINDS OF BETWEEN 35 AND 40 MPH. THOSE
PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD MOVE INSIDE IMMEDIATELY
AND WAIT FOR THE STORM TO PASS. OTHERWISE...STAY AWAY FROM ELECTRONIC
DEVICES AND TELEPHONES...UNTIL THE LIGHTNING SUBSIDES.

KTW
Special weather statement, Aug 27, 2:51 PM CDT, 0 minutes before
ALZ003-004-272100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
251 PM CDT WED AUG 27 2003

...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS CONTAINING FREQUENT
CLOUD TO GROUND LIGHTNING AND GUSTY WINDS...

AS OF 2:40 PM...STRONG THUNDERSTORMS EXTEND FROM RUSSELLVILLE IN
FRANKLIN COUNTY TO JUST NORTH OF RED BAY IN FRANKLIN COUNTY.  THESE
STORMS WERE MOVING EASTWARD AT AROUND 10 MPH. LOCATIONS SUCH AS...
RUSSELLVILLE...BELGREEN...AND FRANKFORT WILL BE AFFECTED THROUGH 4
PM.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...
AND HOURLY RAINFALL AMOUNT BETWEEN 1.5 AND 2 INCHES. THOSE
PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD MOVE INSIDE IMMEDIATELY
AND WAIT FOR THE STORM TO PASS. OTHERWISE...STAY AWAY FROM ELECTRONIC
DEVICES AND TELEPHONES...UNTIL THE LIGHTNING SUBSIDES.

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:40 PM CDTSevere Thunderstorm WarningHUNLauderdale35 min
Aug 27, 1:45 PM CDTSevere Thunderstorm WarningHUNLimestone30 min
Aug 27, 2:39 PM CDTSevere Thunderstorm WarningHUNMadison21 min
Aug 27, 2:44 PM CDTSevere Thunderstorm WarningHUNColbert31 min
Aug 27, 3:03 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin27 min
Aug 27, 4:27 PM CDTSevere Thunderstorm WarningHUNDeKalb33 min
Aug 27, 4:34 PM CDTSevere Thunderstorm WarningHUNCullman26 min

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.